Warfarin and hemorrhage

NEW YORK, June 20 (Praxis Press) The major toxic effect of warfarin sodium therapy is hemorrhage, the risk of which increases with the international normalized ratio (INR) value. To examine the relationship between INR values and hemorrhage, the researchers evaluated the rate of major hemorrhage and the rate of INR decay in patients undergoing warfarin sodium therapy. Hylek and colleagues evaluated 114 patients with INRs greater than 6.0 and compared them with 268 patients with INRs in the targ

The Scientist Staff
Jun 19, 2000

NEW YORK, June 20 (Praxis Press) The major toxic effect of warfarin sodium therapy is hemorrhage, the risk of which increases with the international normalized ratio (INR) value. To examine the relationship between INR values and hemorrhage, the researchers evaluated the rate of major hemorrhage and the rate of INR decay in patients undergoing warfarin sodium therapy. Hylek and colleagues evaluated 114 patients with INRs greater than 6.0 and compared them with 268 patients with INRs in the target range (see paper). They found that 10 patients with INRs greater than 6.0 sought medical attention for abnormal bleeding, and 5 of these experienced a major hemorrhage. None of the patients with in-range INRs experienced a major hemorrhage. Patients with INRs greater than 6.0 face a significant short-term risk of major hemorrhage.

Interested in reading more?

Become a Member of

Receive full access to more than 35 years of archives, as well as TS Digest, digital editions of The Scientist, feature stories, and much more!
Already a member?